Losing your hair can put you in a panic, and you likely scramble to find something to blame. But discontinuing medications you’re taking for health conditions is not the answer.
Metformin is a drug used to treat type 2 diabetes, and while you may notice your hair loss seems to coincide with this treatment, the two aren’t likely connected in the way you think.
TL;DR: Metformin is an FDA-approved drug for the treatment of type 2 diabetes. It is not known to cause hair loss. However, hair loss is correlated with type 2 diabetes.
Metformin is a prescription medication used to treat high blood sugar in type 2 diabetes. It is part of the class of drugs known as biguanides.
It works by both decreasing the amount of glucose your body absorbs from food and the amount of glucose made in your liver, reducing blood glucose overall.
It can also increase your body’s sensitivity to insulin, which controls blood sugar levels.
Type 2 diabetics are resistant to the effects of insulin, so metformin works to manage blood sugar in a few different ways.
Diabetes is a serious health condition, which left untreated can lead to even more severe problems up to and including death.
Managing it through lifestyle approaches and medication like metformin can decrease those risks.
A side note: Metformin is not used in the treatment of Type 1 diabetes.
As with most any prescription drug, metformin comes with risks and side effects. However, nowhere in the official documentation of metformin does it indicate hair loss as a potential risk.
According to the U.S. Food and Drug Administration, the most common adverse reactions of metformin include: diarrhea, nausea, gas, weakness, indigestion, stomach discomfort, and headache.
One of the most serious (but quite rare) risks of metformin is lactic acidosis, or the build up of lactic acid.
Lactic acidosis can be fatal, and early signs of it can be easy to miss. Abdominal pain, a general sense of not feeling well, and breathing difficulties may indicate the condition.
Recently, many manufacturers of metformin have recalled their medications because of potentially high levels of an ingredient found to cause cancer.
This ingredient, nitrosodimethylamine (NDMA) may be present in some metformin extended release formulas above the acceptable limit.
As of early 2021, at least 13 drug companies have recalled their extended-release formulas.
While hair loss may not be a side effect of metformin, it can be associated with diabetes. So, if you’re taking metformin for diabetes and experiencing hair loss, it may have less to do with your medication and more to do with your health condition.
It’s hard to pinpoint which comes first — hair loss, diabetes, or other associated health conditions — but the scientific literature demonstrates that they’re all correlated.
A small study of 100 men in India found that androgenic alopecia (male pattern baldness) can be an early warning sign of metabolic syndrome.
This condition is a collection of symptoms that indicate heart and diabetes-related problems.
A larger study of over 7,000 subjects also concluded that androgenetic alopecia could be a predictor of diabetes and heart disease.
Researchers indicate that participants with moderate to severe male pattern hair loss had a “significantly higher” risk of death from diabetes.
Also, hair loss on the lower limbs can be an indication of peripheral artery disease among people with type 2 diabetes.
In many cases, androgenic alopecia can be treated with the guidance from a healthcare provider.
The two most common and promising treatments are topical minoxidil and oral finasteride. Minoxidil is applied to the scalp where it stimulates hair growth.
Finasteride blocks the conversion of testosterone to DHT, which is known to trigger hair loss. Both of these medications must be taken consistently and continuously. Hair loss resumes when treatment is stopped.
There are no current scientific indications that metformin causes hair loss. However, we know the disease that metformin treats — type 2 diabetes — is associated with hair loss.
In fact, hair loss may be an early warning sign of type 2 diabetes and other health problems.
Fortunately, there are some viable solutions to potentially slow or stop the hair loss you might be experiencing.
Talking with a healthcare provider about your condition and which treatment option(s) might be right for you is a good first step.
Do not discontinue the use of metformin without speaking to your healthcare provider.